# SDR CA060815004

- Difficulty date: August 15, 2006
- Submitted: September 7, 2006
- Operation: General aviation
- Make and model: Robsin R44RAVENII
- Aircraft time: 516 hours
- Engine: Lyc IO540AE1A5
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: 31B22111
- Part serial: FYF440509
- Condition: Broken
- Location: Engine
- Part time: 25 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) PILOT WENT TO START THE AIRCRAFT.  HE COULD HEAR THE MOTOR TURNING, HOWEVER THE ENGINE WAS NOT TURNING OVER.  THE AME FOUND THE DRIVE TO BE ENGAGED TO THE RING GEAR.  WHEN THE STARTER WAS REMOVED, THE DRIVE COULD BE TURNED FREELY BY HAND.  THE DRIVE FAILED INTERNALLY.  NO REPORT OF ANY BACKFIRE OR KICKBACK DURING START. THE AME BELIEVES THAT AN INTERRUPTION OF THE POWER TO THE STARTER MAY HAVE CAUSED THE STARTER TO DISENGAGE AND REENGAGE, DAMAGING THE STARTER PINION.  HE BELIEVES THE FAULT TO BE IN THE AIRCRAFT WIRING, NOT IN THE STARTER.  (TC NR 20060815004)
